Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Duluth, MN

August 1, 2002Aitkin County, Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this flash flood warning at Aug 1, 2002, 1:00 AM CDT for Aitkin County, Cass County, Itasca County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 1:00 AM CDT (06:00 UTC)
Expired
Aug 1, 2002, 4:00 AM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 102 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 010600
FFWDLH
MNC001-021-061-010800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1258 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 400 AM CDT

*  AT 1258 AM THE RADAR SHOWED AN AREA WITH THUNDERSTORMS          
   PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND. SPOTTERS ACROSS DEER RIVER AND 
BOVEY REPORTED TORRENTIAL RAINFALL...1 TO 2 INCHES IN LESS THAN AN 
HOUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

CAMPERS IN THE WARNED MUST MOVE TO HIGHER GROUND IMMEDIATELY.

.END

LAT...LON 4739 9307 4682 9307 4677 9304 4663 9314
          4663 9373 4682 9378 4684 9431 4728 9442
          4734 9385 4743 9362 4746 9310

MELDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:07 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 31, 9:07 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
907 PM CDT WED JUL 31 2002

FORECAST FOCUS TONIGHT IS THUNDERSTORM DEVELOPMENT AND SEVERITY.

COMPLEX OF SEVERE STORMS MOVING THROUGH EASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA THIS EVENING...SHOULD ENTER OUR WESTERN ZONES
IN A COUPLE HOURS. STRONG COLD FRONT AND VORT MAX PROVIDING LIFT
OVER VERY UNSTABLE AIRMASS. BOTH INL AND MPX SOUNDINGS SHOW A CAP...
BUT INCREASING LIFT SHOULD OVERCOME THAT. UNMODIFIED CAPE VALUES
ARE 2125 J/KG OFF INL SOUNDING AND 4577 J/KG AT MPX. 850MB JET
INCREASING THIS EVENING AS WELL. WDL PROFILER UP TO 30KT AND 18Z
ETA VERIFYING ON THIS. 45 TO 55 KT 850MB FLOW TO DEVELOP AFTER 06Z...
AND SHOULD AID IN THUNDERSTORM DEVELOPMENT. I/VE INCREASE POPS MOST
ZONES TONIGHT AND MADE FEW OTHER ADJUSTMENTS.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:47 PM CDTSevere Thunderstorm WarningDLHCass, Itasca58 min
Aug 1, 12:50 AM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis70 min
Aug 1, 1:08 AM CDTFlash Flood WarningDLHAitkin, Cass, Itasca3 hr
Aug 1, 1:53 AM CDTSevere Thunderstorm WarningDLHSaint Louis52 min
Aug 1, 2:17 AM CDTSevere Thunderstorm WarningDLHCarlton, Lake73 min
Aug 1, 2:48 AM CDTSevere Thunderstorm WarningDLHSaint Louis27 min
Aug 1, 3:08 AM CDTSpecial Marine WarningDLH2 hr
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.